MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWINFIX ULTRA PK 5.5MM W/ 2 UB-BL &BLK; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWINFIX ULTRA PK 5.5MM W/ 2 UB-BL &BLK; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72202625
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that, during a rotator cuff repair, the twinfix anchor broke while being introduced into the bone.It is unknown if there was an available back up device or a significant delay during the procedure.No further complications were reported.
 
Additional Manufacturer Narrative
The reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was no way to determine if the device contributed to the reported event.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the polymer found that the storage requirements, material specifications, and applicable tests were appropriately specified.A material certificate of analysis was required for the raw material.Without clinically relevant information for evaluation, the root cause of the reported anchor breakage cannot be definitively concluded.It is unknown whether there was a backup device available or if there was a surgical delay.Per the incident report noted within the attachments, no patient injury occurred.Therefore, no further medical assessment is warranted at this time.The complaint was not confirmed.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H2: additional information ¿a2, b5, e1: facility name, h6: health effect - impact code, component code¿.
 
Event or Problem Description
It was reported that, during a rotator cuff repair, the twinfix anchor broke while being introduced into the bone.All the broken pieces were retrieved with a suture manipulator/grabber.This issue lead to a surgical delay greater than 30 minutes, the procedure was finished with the 2/3 of the length of the anchor that broke and a smith and nephew back up device.No further complications were reported.The patient status is good, the cuff tear healed.

Brand Name
TWINFIX ULTRA PK 5.5MM W/ 2 UB-BL &BLK
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13511209
Report Number1219602-2022-00197
Device Sequence Number5299680
Product Code MBI
UDI-Device Identifier03596010647535
UDI-Public03596010647535
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K093228
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/02/2023
Device Model Number72202625
Device Catalogue Number72202625
Device Lot Number2016192
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2022
Supplement Date Received by Manufacturer03/18/2022
06/06/2022
Initial Report FDA Received Date02/11/2022
Supplement Report FDA Received Date04/07/2022
06/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/02/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age55 YR
Patient SexUnknown